Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2002, 9:45 PM MDT for La Plata County, Colorado. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 9:45 PM MDT (03:45 UTC)
- Expired
- Jul 23, 2002, 11:30 PM MDT
- In force
- 105 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3474 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 240345 FFWGJT COC067-240530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 944 PM MDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 1130 PM MDT * AT 944 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN MOVING SOUTH INTO THE NORTHERN PART OF THE MISSIONARY RIDGE BURN AREA...FOLLOWED BY ADDITIONAL AREAS OF MODERATE TO HEAVY RAIN. * THE SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA WILL BE MOVING SOUTHWARD AT ABOUT 15 MPH AND SHOULD CONTINUE TRACKING ACROSS THE AREA THROUGH 1130 PM MDT * LOCATIONS IN THE WARNING INCLUDE VALLECITO AND LEMON RESERVOIRS LAW ENFORCEMENT HAS ALREADY REPORTED FLASH FLOODING AND MUD SLIDES IN THE WARNING AREA. ADDITIONAL RAINFALL WILL RESULT IN MORE MUD AND DEBRIS SLIDES...AS WELL AS FLASH FLOODING OF SMALL CREEKS...STREAMS ...AND ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE IMMEDIATELY UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS AND MUD SLIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER OR MUD COVERS THE ROADWAY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3752 10779 3728 10787 3726 10753 3751 10751
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:42 PM MDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 1:42 PM MDT, 8 hours 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 142 PM MDT TUE JUL 23 2002 PW DECREASED OVERNIGHT...MAINLY FROM THE MID AND UPPER LEVELS...WITH SFC DEW PTS REMAINING HIGH...IN THE LOWER 50S SOUTH OF GJT AND CNY AND THE MID 40S TO THE NORTH. A SHORTWAVE TROF IS SKIMMING THROUGH DAGGETT COUNTY UT AND WILL CONTINUE PRODUCING THUNDERSTORMS THROUGH THE EARLY EVENING. NO ORGANIZED DYNAMICS ELSEWHERE IN THE CWA TO PULL THE CONVECTION OFF THE MOUNTAINS...WITH BEST CONCENTRATION CLOSE TO THE EASTERN CWA BORDER/CONT DVD. HIGH CONTINUES OVER CO WED WITH MOST OF THE ACTIVITY SEEMING TO BE FORCES SOUTH AND WEST...ALONG WITH LESS MOISTURE...SO WED SHOULD SEE LESS ACTIVITY. ON THURS THE AVN WANTS TO BRING A TROF THRU THE RIDGE AND INTO THE NORTHERN HALF OF THE AREA. SINCE THE MODELS SHOWS THIS FEATURE IN OTHER FIELDS BESIDES VORTICITY IT DOESNT LOOK LIKE CONVECTIVE FEEDBACK...THOUGH IT STILL APPEARS TOO STRONG. WILL KEEP THE UPTURN IN POPS IN CURRENT ZONES. CJC ...EXTENDED (FRI-TUES) WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA. WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH THE EXTENDED. TEMPS LOOK GOOD. MPM .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:36 PM MDT | Flash Flood Warning | GJT | La Plata | 114 min |
| Jul 24, 12:28 AM MDT | Flash Flood Warning | GJT | La Plata | 77 min |
| Jul 24, 1:44 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.